How Should I Manage a Patient With Both Migraine Headache and Depression?

Charlene McClure Morris, PA-C

Disclosures

May 08, 2001

Question

How would you manage a patient in her 30s with depression, treated with an SSRI (Paxil), who also has migraine headaches? Is the concomitant use of sumatriptan safe in this patient?

Jon Skillings, PA-C

Response from Charlene McClure Morris, PA-C

Modern patient management mandates close monitoring of pharmacologic agents, and we have learned much over the past decade regarding medications and the avoidance of drug/drug interactions. This is particularly true in the drug management of migraine headaches. A major reason is that migraine and depression commonly occur together. In migraine, there is a 3-fold lifetime risk of depression.[1] Comorbidity of illnesses provides impetus for patients to seek treatment, which may result in polypharmacy.

In the information provided in medication product inserts, concomitant use of both a selective serotonin reuptake inhibitor (SSRI) and triptan is contraindicated. Serotonin syndrome is thought to occur when using combinations or, rarely, one medication that is specifically active on the serotonin uptake system. Implicated have been SSRIs, triptans, and sibutramine; St. John's wort has also been named as a possible culprit. Although widely reported in the literature, serotonin syndrome does not seem to be as prevalent in clinical practice as the literature of these commonly used SSRIs might suggest.[2]

Serotonin syndrome is iatrogenic, characterized by severe agitation, diaphoresis, nausea, tremor, and rarely, although possibly, death. Treatment of serotonin syndrome is to remove offending agent(s) and to provide supportive care and countermedications. Most cases of serotonin syndrome resolve spontaneously within 24 hours without sequelae.[2,3]

Although SSRIs as a class may be helpful for treating migraine headaches, a common error is to not maximize the therapeutic dose. In the event a maximized medication dose is tolerated but not helpful, a trial of a triptan may be added. The old adage "start low and go slow" is prudent in this situation -- especially in the elderly patient who may be taking several medications due to concomitant medical problems.[2]

The comorbidity of depression among migraineurs is well documented, and the goal for the clinician is to allow the patient to achieve full function with fewer breakthrough headaches. A rescue medication plan may include SSRIs and triptan-class medications. Other medications such as older tricyclics, eg, trazodone, calcium channel-blockers, and beta-blockers may also be considered. Newer seizure preparations such as divalproex sodium and topiramate are also options in refractory cases of headaches. Our responsibility of advising patients of possible interactions and clinical vigilance is prudent management.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....